MAUDE Adverse Event Report: OREGON MANUFACTURING PLANT NATURALYTE 4231 4K 2.25CA 1MG GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)

OREGON MANUFACTURING PLANT NATURALYTE 4231 4K 2.25CA 1MG GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Catalog Number 08-4231-0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Seizures (2063)
Date of Event 10/03/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
A supplemental medwatch report will be submitted upon completion of the investigation.
 
Event or Problem Description
A biomedical engineer (biomed tech) reported an adverse event occurred during hemodialysis treatment on (b)(6) 2017.Additional follow-up revealed a patient expired while dialyzing.Per biomed tech the machine did not have any issues during set-up and that the machine did not alarm at the time the patient expired.(b)(6) stated no machine repairs were needed and the machine was placed back in service.The biomed tech stated the facility also used fresenius 2008t hemodialysis machines, fresenius dialyzers, bloodlines, acid concentrate delivered via jugs.Additional follow-up was made with the clinic manager, who revealed the patient expired when he was near the end of hemodialysis treatment at the beginning of the rinse back process.The clinic manager declined to have a fresenius res come out for machine evaluation.The clinic manager stated the patient¿s cause of death was cardiac arrest, and indicated the patient had pre-existing cardiac related issues as well as metastatic cancer.The clinic manager stated the patient was hospitalized the week prior due to cardiac related issues, and indicated the patient began his first hemodialysis treatment while hospitalized on (b)(6) 2017, and received additional hemodialysis treatments on (b)(6) 2017.The manager stated the patient was discharged (date unable to be provided) and was admitted to and had his first treatment at the clinic on (b)(6) 2017 and subsequently expired.Medical records were requested.
 
Additional Manufacturer Narrative
Conclusion: a temporal association exists between the hd treatment using fresenius products (on (b)(6) 2017) and the pt¿s reported seizure event with subsequent cardiac arrest that ultimately resulted in pt.Death however, there is no documentation in the complaint file that supports a causal relationship.Additionally, there have been no reported allegations of a fresenius product malfunction causally associated with the patient¿s cardiac arrest and subsequent death.The patient¿s death was attributed to non-st elevation myocardial infarction (stemi).Cardiovascular disease complications are a leading cause of mortality among esrd patients maintained on hemodialysis.Sudden cardiac arrest associated with death is not uncommon among esrd patients maintained on dialysis.This patient had multiple pre-existing cardiovascular comorbidities (history of acute myocardial infarction, acute congestive heart failure, atrial arrhythmia, cardiomyopathy, coronary artery disease and hypertension).All these variables are significant risk factors and possible confounder for the sudden fatal cardiac arrest.Moreover, the possibility exists that pt¿s cardiac status may have been compromised prior to hd treatment (on (b)(6) 2017) as evidenced by an irregular heart rate prior to the start of hd treatment, patient complaints of chest pain relieved with two nitroglycerin on (b)(6) 2017, and reports of patient experiencing nausea, heartburn and loss of appetite.A supplemental medwatch report will be submitted upon completion of the investigation.
 
Event or Problem Description
Information in the complaint file and received medical records were reviewed by a post market surveillance clinician.The patient was initiated on hemodialysis (hd) treatment after he was admitted to hospital for acute congestive heart failure associated with significantly impaired residual kidney function to warrant hemodialysis.The patient received first hd session through a left internal jugular catheter on (b)(6) 2017 and continued in-patient hd while hospitalized.The patient was subsequently discharged from the hospital on (b)(6) 2017 and recommended in center thrice weekly chronic hd to be carried out as an outpatient.On (b)(6) 2017 the patient received first scheduled in center hd treatment, as an outpatient, for a period of three and half hours.The patient presented to the out-patient hd clinic on (b)(6) 2017 with stable vital signs, note was made of irregular pulse with increased heart rate of 107/min.Patients pre-weight was recorded as (b)(6), with presence of pitting peripheral edema and decreased breath sounds.The patient complained of nausea (when brushing his teeth) and heartburn with loss of appetite and chest pains during evening hours on (b)(6) 2017 (prior to hd treatment) on two occasions which were relieved by nitroglycerine.Scheduled hd session was commenced at 11:41 hours with a blood flow of 400 milliliters per minute (ml/min) and dialysate flow of 600 ml/ min.The patient¿s ultrafiltration rate (ufr) was initiated at 480 (ml/hour) with weight target removal of 1.70 kilogram (kg).The patient was administered heparin as anticoagulant therapy.Routine blood samples were drawn prior to initiating hd session.Approximately two hours after start of treatment, the laboratory results revealed pre-dialysis serum k of 3.5 meq/l and the md at the clinic facility ordered a change in the dialysate bath to a 4 k, 2.25 ca composition.Hemodialysis treatment was ended at 14:08 and the patient¿s vital signs were; bp 100/80 mmhg and p 90 beats per minute.During the rinse back procedure at the end of this patient¿s first outpatient hemodialysis treatment, the patient felt dizzy and experienced an episode of seizure with no pulse detected and subsequently sustained cardiac arrest.Emergency medical services (ems) was notified while cardiopulmonary resuscitation (cpr) was initiated in the outpatient hd clinic and was transported to the hospital.The patient was defibrillated 4 times and received 4 epinephrine injections with a brief period of pulseless electrical activity (pea).The patient arrived to the hospital unresponsive and was intubated soon after arrival in the emergency room (er) and administered adenosine and amiodarone as part of standard routine resuscitation measures for approximately 60 minutes, with no success in resuscitating the patient labs drawn soon after arrival in er confirmed elevated troponin levels while serum potassium was reported at 3.9 meq/l, electrocardiogram (ecg) recording confirmed presence of a wide qrs rhythm, right bundle branch clock and left anterior fascicular block with t wave abnormality consistent with acute non-st elevation myocardial infarction (stemi) leading to a fatal outcome.Per the family¿s request resuscitation efforts were ended and the patient was pronounced dead at 15:59 pm.A review of all hd treatment information available for (b)(6) 2017 revealed the fresenius 2008t machine passed pressure holding test (pht) and machine alarm verification during pre-treatment set up.Additionally, the machine conductivity reading was verified with an independent meter and the dialysate ph was reported to with acceptable limits prior to the start of treatment.There were no reported machine issues encountered during pre-treatment hd set up ((b)(6) 2017) and no reported machine alarms at the time the patient event.The machine was returned to service for continued use without request for machine evaluation, machine repairs or further reported issues.
 
Additional Manufacturer Narrative
Corrected occupation: health care professional plant investigation: on 12/18/2017 the complaint sample was returned to the (b)(4) manufacturing plant.The full product used during the event was unavailable from the clinic.On 12/29/2017 a special test request was submitted for the complaint sample.On 01/02/2018 the sample results were reviewed and no issues were found with the complaint sample.See attached str report for full details on testing done.After review of the device history record for lot number 17jxac024 it was found that there was no relevant non-conformances, rework, or indications that links this adverse event to this lot.Further review of documentation shows no temporary deviation reports, lab investigations, nor other events occurred during the production of this lot.At this point, there is no evidence that the fresenius concentrates product caused this customer event.
 
Event or Problem Description

Brand Name
NATURALYTE 4231 4K 2.25CA 1MG GAL
Common Device Name
DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Manufacturer (Section D)
OREGON MANUFACTURING PLANT
750 n lallendorf road
oregon OH 43616
MDR Report Key6944990
Report Number3005162618-2017-00012
Device Sequence Number19031565
Product Code KPO
UDI-Device Identifier00840861101801
UDI-Public00840861101801
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K981043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number08-4231-0
Device Lot Number17JXACO24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Device AgeMO
Initial Date Received by Manufacturer 10/11/2017
Supplement Date Received by Manufacturer10/18/2017
01/05/2018
Initial Report FDA Received Date10/12/2017
Supplement Report FDA Received Date11/13/2017
01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Life Threatening; Required Intervention;
Patient Age70 YR